One group of drugs that is effective in fighting HIV may also be promoting the death of sensory nerves in the skin

One group of drugs that is effective in fighting HIV may, paradoxically, also be promoting the death of sensory nerves in the skin, according to a study presented October 5, 2004, at the 129th annual meeting of the American Neurological Association in Toronto.

A team of American and Australian researchers reported that the use of certain anti-HIV drugs, called dideoxynucleosides, is highly correlated with a condition called sensory neuropathy, in which patients experience constant pain, and abnormal sensations including numbness and sensitivity, in the feet and legs. In a separate presentation, presented on October 4, the same investigators showed that simple punch skin biopsies are an effective way of identifying sensory neuropathy, possibly even before symptoms appear.

Dideoxynucleosides, members of a class of drugs called 'nucleoside reverse transcriptase inhibitors' are common component of highly active antiretroviral therapy (HAART), the so-called AIDS "cocktails" that prevent HIV from duplicating itself. The authors noted that these drugs are frequently included in the generic HAART combinations used in Africa and India.

"Because the introduction of HAART has reduced the rates of HIV-associated dementia and opportunistic infections, sensory neuropathies have become the commonest neurological disorders associated with AIDS," said lead author Justin C. McArthur, MD, of Johns Hopkins University in Baltimore, Maryland.

The factors that lead to HIV-associated sensory neuropathy are not clear. Diabetes, intravenous drug use, or hepatitis C may contribute to heightened susceptibility, along with some of the same drugs that help protect against HIV.

In the present study, McArthur and his colleagues at Johns Hopkins and at the Alfred Hospital, Burnet Institute, and Monash University in Melbourne, Australia studied the relationship between the use of three dideoxynucleosides called ddC, ddI, and d4T and the occurrence of sensory neuropathy. The researchers combined data from two diverse study populations in Baltimore and Melbourne, with significant (and preplanned) differences in terms of racial demographics and history of IV drug use, male homosexual relations, and hepatitis C co-infection.

"We found a strong association between previous or current use of ddC, ddI, or d4T and the presence of symptomatic sensory neuropathy," said McArthur.

In a separate study in the same subjects, led by medical student Siva P. Raman, McArthur's team used skin biopsies to determine whether the extent of HIV-sensory neuropathy was associated with a loss of the smallest sensory fibers in the skin, which are responsible for transmitting pain sensations.

This method has been proposed as a way to measure the extent of sensory neuropathy and also to detect nerve damage that has not reached the stage where it causes pain or numbness.

Raman, McArthur, and colleagues found that the biopsy method correlates well with the extent of sensory neuropathy, and they were also able to detect nerve abnormalities in a substantial number of HIV patients who had not yet developed sensory neuropathy.

They also showed that factors such as hepatitis C co-infection or vitamin B-12 deficiency, among others, were not apparently associated with the loss of small nerve fibers in the skin.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Study finds rise in marijuana use among pregnant and postpartum people living with HIV